Alert archive / Michigan / Winter Storm Warnings in 2008

Winter Storm Warning 8, NWS Gaylord, MI

March 31, 2008

NWS Gaylord, MI issued this winter storm warning at Mar 31, 2008, 4:59 AM EDT. It took effect at Mar 31, 2008, 5:00 PM EDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2008, 4:59 AM EDT (08:59 UTC)
In effect from
Mar 31, 2008, 5:00 PM EDT
Expired
Apr 1, 2008, 4:36 AM EDT
In force
12 hr
Issued by
NWS Gaylord, MI

The text

As transmitted, in the capitals the NWS used until 2016.

000
WWUS43 KAPX 310859
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
459 AM EDT MON MAR 31 2008

...SIGNIFICANT SNOW AND SLEET POSSIBLE MONDAY INTO TUESDAY...

.A STORM SYSTEM WILL MOVE INTO CENTRAL LOWER MICHIGAN MONDAY AND
MONDAY NIGHT. ABUNDANT MOISTURE WITH THIS SYSTEM...WILL GENERATE
THE POTENTIAL FOR SIGNIFICANT SNOW AND SLEET ACCUMULATIONS INTO
TUESDAY ACROSS MUCH OF EASTERN UPPER MICHIGAN. 

MIZ008-015-312200-
/O.UPG.KAPX.WS.A.0011.080331T2000Z-080401T2100Z/
/O.NEW.KAPX.WS.W.0008.080331T2100Z-080402T2100Z/
CHIPPEWA-MACKINAC-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE
459 AM EDT MON MAR 31 2008

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 PM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A WINTER STORM
WARNING...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM EDT
WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. 

SNOW WILL BEGIN TO OVERSPREAD THE AREA BY LATE MONDAY AFTERNOON...
BECOMING HEAVIER DURING THE NIGHT. SNOW MAY MIX WITH SLEET OR RAIN
LATER MONDAY NIGHT...ESPECIALLY ACROSS MACKINAC COUNTY AND
SOUTHEAST PORTIONS OF CHIPPEWA COUNTY INCLUDING DRUMMOND ISLAND.
ANY MIXED PRECIPITATION WILL CHANGE BACK TO ALL SNOW TUESDAY
MORNING...AND TAPER OFF TUESDAY AFTERNOON. TOTAL SNOW
ACCUMULATIONS OF 5 TO LOCALLY 10 INCHES WILL BE POSSIBLE BY
TUESDAY AFTERNOON.


A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER IS EXPECTED.
STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY
HAZARDOUS.

$$

JPB
5 follow-up statements
000 
WWUS43 KAPX 310904
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
504 AM EDT MON MAR 31 2008

...SIGNIFICANT SNOW AND SLEET POSSIBLE MONDAY INTO TUESDAY...

.A STORM SYSTEM WILL MOVE INTO CENTRAL LOWER MICHIGAN MONDAY AND
MONDAY NIGHT. ABUNDANT MOISTURE WITH THIS SYSTEM...WILL GENERATE
THE POTENTIAL FOR SIGNIFICANT SNOW AND SLEET ACCUMULATIONS INTO
TUESDAY ACROSS MUCH OF EASTERN UPPER MICHIGAN.

MIZ008-015-312200-
/O.EXT.KAPX.WS.W.0008.080331T2100Z-080401T2100Z/
CHIPPEWA-MACKINAC-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE
504 AM EDT MON MAR 31 2008

...WINTER STORM WARNING NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 PM EDT TUESDAY...

THE WINTER STORM WARNING IS NOW IN EFFECT FROM 5 PM THIS
AFTERNOON TO 5 PM EDT TUESDAY. 

SNOW WILL BEGIN TO OVERSPREAD THE AREA BY LATE MONDAY AFTERNOON...
BECOMING HEAVIER DURING THE NIGHT. SNOW MAY MIX WITH SLEET OR
RAIN LATER MONDAY NIGHT...ESPECIALLY ACROSS MACKINAC COUNTY AND
SOUTHEAST PORTIONS OF CHIPPEWA COUNTY INCLUDING DRUMMOND ISLAND.
ANY MIXED PRECIPITATION WILL CHANGE BACK TO ALL SNOW TUESDAY
MORNING...AND TAPER OFF TUESDAY AFTERNOON. TOTAL SNOW
ACCUMULATIONS OF 5 TO LOCALLY 10 INCHES WILL BE POSSIBLE BY
TUESDAY AFTERNOON.

A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER IS EXPECTED.
STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY
HAZARDOUS.

$$

JPB
000 
WWUS43 KAPX 311538
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1138 AM EDT MON MAR 31 2008

...SIGNIFICANT SNOW AND SLEET POSSIBLE MONDAY INTO TUESDAY...

.A STORM SYSTEM WILL MOVE INTO CENTRAL LOWER MICHIGAN MONDAY AND
MONDAY NIGHT. ABUNDANT MOISTURE WITH THIS SYSTEM...WILL GENERATE
THE POTENTIAL FOR SIGNIFICANT SNOW AND SLEET ACCUMULATIONS INTO
TUESDAY ACROSS MUCH OF EASTERN UPPER MICHIGAN.

MIZ008-015-010545-
/O.CON.KAPX.WS.W.0008.080331T2100Z-080401T2100Z/
CHIPPEWA-MACKINAC-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE
1138 AM EDT MON MAR 31 2008

...WINTER STORM WARNING REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 5 PM EDT TUESDAY...

A WINTER STORM WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON
TO 5 PM EDT TUESDAY. 

SNOW WILL BEGIN TO OVERSPREAD THE AREA LATE THIS AFTERNOON...THEN
BECOME HEAVIER DURING THE EVENING. SNOW WILL MIX WITH SLEET OR RAIN
LATER TONIGHT...ESPECIALLY ACROSS MACKINAC COUNTY AND SOUTHEAST
PORTIONS OF CHIPPEWA COUNTY INCLUDING DRUMMOND ISLAND. ANY MIXED
PRECIPITATION WILL CHANGE BACK TO ALL SNOW TUESDAY MORNING...AND
TAPER OFF TUESDAY AFTERNOON. TOTAL SNOW ACCUMULATIONS OF 5 TO
LOCALLY 10 INCHES WILL BE POSSIBLE BY TUESDAY AFTERNOON.

A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER IS EXPECTED.
STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY
HAZARDOUS.

$$

SD
000 
WWUS43 KAPX 312003
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
403 PM EDT MON MAR 31 2008

...SIGNIFICANT SNOW AND SLEET POSSIBLE TONIGHT INTO TUESDAY...

.A STORM SYSTEM WILL DEEPEN AS IT MOVES INTO CENTRAL LOWER
MICHIGAN TONIGHT. COPIOUS AMOUNTS OF MOISTURE WILL BE LIFTED BY
THIS SYSTEM...RESULTING IN SIGNIFICANT SNOW AND SLEET
ACCUMULATIONS INTO TUESDAY ACROSS MUCH OF EASTERN UPPER MICHIGAN.

MIZ008-015-011015-
/O.CON.KAPX.WS.W.0008.080331T2100Z-080401T2100Z/
CHIPPEWA-MACKINAC-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE
403 PM EDT MON MAR 31 2008

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM EDT
TUESDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM EDT TUESDAY. 

SNOW...SLEET AND SOME WILL OVERSPREAD THE AREA LATE THIS AFTERNOON
AND BECOME HEAVY AT TIMES THIS EVENING. THE PRECIPITATION WILL
CONTINUE THROUGH TUESDAY MORNING WHILE CHANGING OVER TO ALL SNOW.
TOTAL SNOWFALL ACCUMULATIONS OF 4 TO 8 INCHES OF SNOWFALL WILL BE
COMMON WITH LOCALLY HIGHER AMOUNTS NEARER TO PARADISE. ALSO...STRONG
WINDS WILL DEVELOP ACROSS THE ENTIRE AREA LATE TONIGHT AND INTO
TUESDAY AND RESULT IN BLOWING AND DRIFTING SNOW AND SIGNIFICANTLY
REDUCED VISIBILITIES.

SNOWFALL ACCUMULATIONS WILL VARY GREATLY ACROSS THE AREA. THE
GREATEST AMOUNTS WILL RESIDE ACROSS PARADISE...WHERE AS MUCH AS 10
INCHES OF SNOW IS POSSIBLE. SNOWFALL AMOUNTS WILL TAPER OFF
TO AS LOW AS A COUPLE OF INCHES BY TUESDAY ACROSS THE DRUMMOND
ISLAND AREA. 

A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER IS EXPECTED.
STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY
HAZARDOUS.

$$

SD
000 
WWUS43 KAPX 010332
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1132 PM EDT MON MAR 31 2008

...SIGNIFICANT SNOW AND SLEET POSSIBLE TONIGHT INTO TUESDAY...

.A STORM SYSTEM WILL DEEPEN AS IT MOVES INTO CENTRAL LOWER
MICHIGAN TONIGHT. COPIOUS AMOUNTS OF MOISTURE WILL BE LIFTED BY
THIS SYSTEM...RESULTING IN SIGNIFICANT SNOW AND SLEET
ACCUMULATIONS INTO TUESDAY ACROSS MUCH OF EASTERN UPPER MICHIGAN.

MIZ008-015-011745-
/O.CON.KAPX.WS.W.0008.000000T0000Z-080401T2100Z/
CHIPPEWA-MACKINAC-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE
1132 PM EDT MON MAR 31 2008

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM EDT
TUESDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM EDT TUESDAY. 

SNOW...SLEET AND SOME WILL OVERSPREAD THE AREA LATE THIS
AFTERNOON AND BECOME HEAVY AT TIMES THIS EVENING. THE
PRECIPITATION WILL CONTINUE THROUGH TUESDAY MORNING WHILE
CHANGING OVER TO ALL SNOW. TOTAL SNOWFALL ACCUMULATIONS OF 4 TO
8 INCHES OF SNOWFALL WILL BE COMMON WITH LOCALLY HIGHER AMOUNTS
NEARER TO PARADISE. ALSO...STRONG WINDS WILL DEVELOP ACROSS THE
ENTIRE AREA LATE TONIGHT AND INTO TUESDAY AND RESULT IN BLOWING
AND DRIFTING SNOW AND SIGNIFICANTLY REDUCED VISIBILITIES.

SNOWFALL ACCUMULATIONS WILL VARY GREATLY ACROSS THE AREA. THE
GREATEST AMOUNTS WILL RESIDE ACROSS PARADISE...WHERE AS MUCH AS
10 INCHES OF SNOW IS POSSIBLE. SNOWFALL AMOUNTS WILL TAPER OFF TO
AS LOW AS A COUPLE OF INCHES BY TUESDAY ACROSS THE DRUMMOND
ISLAND AREA.

A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER IS EXPECTED.
STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY
HAZARDOUS.

$$

JL
000 
WWUS43 KAPX 010836
WSWAPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
436 AM EDT TUE APR 1 2008

...RAIN CHANGING TO SNOW THIS MORNING WITH GUSTY WINDS DEVELOPING...

.LOW PRESSURE MOVING INTO LAKE HURON THIS MORNING WILL BRING
COLDER AIR INTO EASTERN UPPER MICHIGAN...WHICH WILL CHANGE
PRECIPITATION OVER TO ALL SNOW. PERIODS OF SNOW ARE EXPECTED
THROUGH THE AFTERNOON BEFORE TAPERING OFF. IN ADDITION...GUSTY
NORTHWEST WINDS WILL DEVELOP THIS MORNING AND CONTINUE INTO THE
AFTERNOON. GUSTS WILL BE AS HIGH AS 40 TO 50 MPH...ESPECIALLY NEAR
LAKE SUPERIOR...WHICH WILL RESULT IN SOME BLOWING AND DRIFTING OF
NEW SNOWFALL.

MIZ008-015-012100-
/O.CAN.KAPX.WS.W.0008.000000T0000Z-080401T2100Z/
/O.NEW.KAPX.SB.Y.0004.080401T0900Z-080401T2100Z/
CHIPPEWA-MACKINAC-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE
436 AM EDT TUE APR 1 2008

...SNOW AND BLOWING SNOW ADVISORY IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SNOW AND
BLOWING SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON. THE WINTER STORM WARNING HAS BEEN CANCELLED. 

PRECIPITATION WILL CHANGE TO ALL SNOW ACROSS EASTERN UPPER MICHIGAN
THIS MORNING...AND ACCUMULATE FROM 1 TO 4 INCHES BEFORE TAPERING
OFF LATER THIS AFTERNOON. NORTHWEST WINDS GUSTING FROM 40 TO 50
MPH WILL RESULT IN SOME BLOWING AND DRIFTING OF THE NEW SNOWFALL.

A SNOW AND BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE
LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE
CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

$$

JPB

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this winter storm warning went out at Mar 31, 4:35 AM EDT, 24 minutes earlier.

Area forecast discussion, Mar 31, 4:35 AM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
435 AM EDT MON MAR 31 2008

.DISCUSSION...MEAN LONG WAVE TROUGH OVER WESTERN NORTH AMERICA
FEATURES A BIT OF A SPLIT IN THE FLOW...WITH A COUPLE PIECES OF
ENERGY WITHIN THE SOUTHERN BRANCH OF THIS FLOW PER EARLY MORNING
WATER VAPOR IMAGERY.  ONE SHORT WAVE EMERGING FROM THE FOUR
CORNERS...WITH A SECOND VORTICITY CENTER OVER ID.  THESE WAVES WILL
GET EJECTED NORTHEAST OVER THE NEXT 48 HOURS...IMPACTING THE WESTERN
GREAT LAKES WITH A RATHER MESSY LOOKING FORECAST.  CYCLOGENESIS WITH
SOUTHERN BRANCH WAVE WILL TAKE PLACE LATER TODAY ACROSS THE SOUTHERN
PLAINS...WITH INTENSIFYING SURFACE LOW RIDING NORTHEAST ACROSS THE
LOWER PENINSULA LATER TONIGHT/TUESDAY MORNING.  SECONDARY UPPER
ENERGY THEN FORECAST TO CROSS THE WESTERN LAKES BY TUESDAY NIGHT...
PROBABLY WITH SOME DRY SLOTTING AHEAD OF IT AND ADDITIONAL
DEFORMATION PRECIPITATION ISSUES ALONG AND BEHIND IT.

PRECIPITATION AMOUNTS AND TYPE ISSUES WILL PREDOMINATE THE FORECAST
PROBLEMS THROUGH TUESDAY...WITH SOME OTHER ATTENDANT ISSUES THAT
WILL REQUIRE SOME THOUGHT AS WELL (BOTH METEOROLOGICAL AND
HYDROLOGICAL).

TODAY/TONIGHT...HAVE WE MENTIONED LATELY THAT THE WARMEST DAY SO FAR
THIS YEAR IN GAYLORD WAS 7 JANUARY AT 48 DEGREES (THATS 90 DAYS
INTO THE NEW YEAR FOR THOSE OF YOU SCORING AT HOME)?  JUST WANTED TO
SET THE DEPRESSING MOOD BEFORE WADING INTO THIS MESS.  MIDNIGHT
COMPOSITE CHART SHOWS SURFACE LOW MOVING INTO WESTERN HUDSON BAY
WITH A TRAILING COLD FRONT EXTENDING SOUTH ACROSS FAR WESTERN
UPPER/WI/IA.  FRONT STARTING TO PARALLEL UPPER FLOW AND LOSING ITS
EASTWARD PUSH.  ALREADY APPEARS TO BE A WARM FRONT SETTING UP ACROSS
SOUTHERN LOWER/CENTRAL IL/NORTHERN MO.  DEEP LAYER WARM ADVECTION
ALREADY OCCURRING UPSTREAM IN ADVANCE OF UPSTREAM WAVES...WITH RRQ
JET DYNAMICS/FRONTOGENETIC FORCING TRYING TO ORGANIZE SOME
PRECIPITATION ACROSS MN/WI/UPPER MI THOUGH NOT A LOT REACHING THE
GROUND (STARTING TO GET SOME SNOW AROUND THE SOO)  MORE CONVECTIVE
LOOKING SHOWERS DEVELOPING ACROSS IA AND POINTS EAST ACROSS IL/IN/
SOUTHERN LOWER BENEATH AREA OF STEEPER MID LEVEL LAPSE RATES...
PROBABLY AIDED BY A WEAK SHORT WAVE NOTED IN WATER VAPOR IMAGERY AND
PROFILER DATA CROSSING IA.  MOISTURE SURGE ALREADY RATHER IMPRESSIVE
WITH 1+ INCH PRECIPITABLE WATER VALUES/850MB DEW POINTS AOA 8C
ALREADY PUSHING NORTH OF THE OHIO RIVER.

IN GENERAL...FIRST ROUND OF PRECIPITATION THIS MORNING WILL LIKELY
CONSIST OF REMNANTS OF SHOWERS LIFTING NORTHEAST ACROSS SOUTHERN
WI/NORTHERN IL...TAKING A BEAD ON LOWER MI.  NARROW BAND OF
PRECIPITATION ACROSS EASTERN UPPER IS LIFTING NORTHEAST...WILL
PROBABLY WAIT UNTIL PRESS TIME TO SEE HOW THIS IS TRENDING BEFORE
DECIDING ON PRECIP CHANCES NORTH OF THE BRIDGE THIS MORNING.
ALTHOUGH BAND IS NARROW PRECIPITATION IS PRETTY SUBSTANTIAL WITH
LOWERING VISIBILITIES IN SNOW AT ANJ/CIU.  COULD SEE SOME QUICK
LIGHT ACCUMULATIONS DEPENDING ON HOW LONG THIS BAND STICKS AROUND.
BUT RADAR TRENDS SHOW THIS BAND IS MOVING...SO AT THIS POINT DONT
ANTICIPATE THAT THIS WILL BE A BIG ISSUE TODAY. ONCE INITIAL BAND OF
SHOWERS MOVES NORTHEAST...THERE MAY BE SOMETHING OF A RELATIVE LULL
IN THE PRECIPITATION ESPECIALLY ACROSS EASTERN UPPER.  MEANWHILE...
WITH SURFACE WAVE LIFTING ACROSS MO/IA...PRECIPITATION EXPECTED TO
LOAD UP ACROSS THE MID/UPPER MISSISSIPPI VALLEY THIS AFTERNOON AS
MOIST INFLOW INTERACTS WITH BAROCLINIC ZONE WITH FORCING AIDED BY
RRQ JET DIVERGENCE AND IMPRESSIVE LOW/MID LEVEL FRONTOGENESIS.
THIS PRECIPITATION WILL EVENTUALLY SURGE INTO NORTHERN MI LATER THIS
AFTERNOON AND EVENING.  SOME ELEVATED INSTABILITY WITHIN WARM
FRONTAL ZONE OVER NORTHERN LOWER...SO A MENTION OF THUNDER IS
JUSTIFIED...AS WELL AS ADDING FOG TO THE FORECAST BEING NORTH OF THE
WARM FRONT AND WITH A GOOD BIT OF SNOW ON THE GROUND MANY AREAS.  AS
FAR AS PRECIP TYPE GOES...MUCH OF EASTERN UPPER EXPECTED TO SEE SNOW
THROUGH THE AFTERNOON...WITH AREAS ALONG/SOUTH OF M-72 IN NORTHERN
LOWER STAYING AS RAIN.  IN BETWEEN IS THE TRANSITION AREA...FORECAST
SOUNDINGS SUGGESTING MAINLY SNOW TO START WITHIN THIS TRANSITION
AREA...IGNORING THE MODEL SUGGESTIONS (ESPECIALLY ON THE NAM) THAT
SURFACE TEMPERATURES WILL REMAIN AT FREEZING FOR A GOOD CHUNK OF THE
DAY (LOOKS LIKE TYPICAL MODEL ERROR WITH SNOW COVER ON THE GROUND).
THAT BEING SAID...DO THINK THAT AT LEAST THE TIP OF THE MITT STANDS
A GOOD CHANCE OF SEEING MAINLY SNOW WITH ANYTHING THAT FALLS THIS
MORNING...TRANSITIONING TO RAIN IN THE AFTERNOON AS THE WARMER AIR
SURGES NORTHWARD.  ALONG THE M-32 CORRIDOR MAY MENTION THE
POSSIBILITY OF MIXED RAIN/SNOW SHOWERS THIS MORNING...THEN ALL RAIN
BY AFTERNOON.  THINGS GET A BIT TRICKY TONIGHT...AS ELEVATED WARM
LAYER BEGINS TO IMPACT EASTERN UPPER.  MAY BEGIN TO SEE A MIX OF
PRECIP TYPES...ESPECIALLY IN THE STRAITS AND ALONG THE LAKE
MICHIGAN/HURON SHORELINES WHERE PRECIP MAY CHANGE TO ALL RAIN THIS
EVENING.

FROM A QPF STANDPOINT...THERE IS A LOT GOING FOR A PRETTY GOOD BIT
OF PRECIP ACROSS NORTHERN MI...MOST OF WHICH HAVE ALREADY BEEN
MENTIONED (STRONG FORCING...PRECIPITABLE WATER VALUES SURGING AOA 1
INCH INTO LOWER MI).  LIQUID PRECIP AMOUNTS EXCEEDING AN INCH ARE
PROBABLE ACROSS NORTHERN LOWER WHERE LOW LEVEL FRONTOGENESIS MAXIMUM
INTERACTS WITH MOISTURE CONVERGENCE MAXIMUM AND INSTABILITY.
EASTERN UPPER WILL PROBABLY END UP ON THE FRINGES OF THE HEAVIER
PRECIP (UNLESS MODEL MASS FIELDS SHIFT NORTHWARD SLIGHTLY)...WITH
THE EXPECTATION OF A PRETTY WET SNOW WITH SUCH A DEEP LAYER OF
MOISTURE AT TEMPERATURES WARMER THAN -10C.  NOT ENTIRELY SURE AT
THIS POINT THAT EASTERN UPPER WILL REACH WARNING CRITERIA SNOWFALL
TONIGHT...ESPECIALLY IF MIXED PRECIP GETS GOING IN EARNEST.  CURRENT
PLAN IS TO RUN WITH 3-6 INCHES ACROSS EASTERN UPPER FOR TONIGHT.

TUESDAY...DRY SLOT FORECAST TO SLAM INTO THE FORECAST AREA EARLY
TUESDAY.  PRECIPITATION SHOULD TAPER OFF QUITE A BIT ESPECIALLY
ACROSS NORTHERN LOWER WHERE THINGS MAY WIND DOWN TO MAINLY DRIZZLE
DURING THE MORNING.  SECONDARY SHORT WAVE TROUGH FORECAST TO SWING
THROUGH THE STATE DURING THE AFTERNOON...PRETTY GOOD DEFORMATION
FORCING EXPECTED ACROSS UPPER AND FAR NORTHERN LOWER MI...AND CAN
ENVISION A NICE BAND OF SNOW SWEEPING ACROSS EASTER UPPER MI AND
BRINGING SEVERAL MORE INCHES OF SNOW THROUGH THE AFTERNOON.  AT THIS
POINT...PROBABLY ENOUGH POTENTIAL SNOWFALL BETWEEN TONIGHT AND
TUESDAY TO JUSTIFY UPGRADING WINTER STORM WATCH TO A WARNING FOR
CHIPPEWA AND MACKINAC COUNTIES FOR TONIGHT/TUESDAY (WHICH LINES UP
WITH MQT SO EVERYTHING WILL LOOK NICE AND PRETTY).  WILL CONTINUE
WITH THE IDEA OF PRECIPITATION ENDING TUESDAY NIGHT.

MARINE...WINDS WILL BEGIN INCREASING FROM AN EASTERLY COMPONENT
LATER TODAY AS SURFACE LOW LIFTS NORTHEAST TOWARD THE GREAT LAKES.
NOT ANTICIPATING HEADLINES TODAY UNLESS RESIDUAL WAVE HEIGHTS ON
LAKE HURON THIS MORNING REQUIRE ONE.  SMALL CRAFT ADVISORIES ARE A
GOOD BET FOR ALL ZONES TONIGHT...AND POSSIBLY SOME GALES ON
WHITEFISH BAY AND THE ST. MARYS RIVER OVERNIGHT.  WINDS WILL REMAIN
GUSTY TUESDAY IN SYSTEMS BACKLASH AS LOW LEVEL COLD ADVECTION
INCREASES MIXING.  COULD SEE GALE FORCE WINDS EXPAND A BIT
TUESDAY...PRESQUE ISLE LIGHT PRETTY CERTAIN WITH COASTAL CONVERGENCE
IN NORTHWEST FLOW.  WILL GO AHEAD AND PUT UP A GALE WARNING FOR
WHITEFISH BAY STARTING TONIGHT...AND THE NORTHWEST LOWER NEARSHORE
ZONES PLUS THE BRIDGE TO PRESQUE ISLE LIGHT ZONE FOR TUESDAY.
WINDS WILL SUBSIDE TUESDAY NIGHT AS SYSTEM PULLS AWAY.

HYDROLOGY...THIS IS A TOUGH ONE...AS EXPECTED QPF CERTAINLY A
CONCERN GIVEN SNOW COVER STILL ON THE GROUND IN MANY AREAS.  THE
PROBLEM IS USUALLY ONE OF TIMING...ASSUMING THAT SNOW PACK IS RIPE
(AT A TEMPERATURE AROUND FREEZING WHICH WILL FACILITATE MELTING)...
HOW MUCH MELT WATER GETS TIED UP IN THE SNOW PACK AND HOW MUCH
ACTUALLY REACHES THE STREAM CHANNELS IS TOUGH TO SAY.  OFTEN THIS
PROCESS IS SLOWER TO OCCUR THAN WE THINK UNLESS TEMPERATURES ALSO
RISE SUBSTANTIALLY (AND STAY THERE).  JUST FOR KICKS...LOOKED AT
SOME OF THE ENSEMBLE FORECAST HYDROGRAPHS FROM NCRFC.  THE FORECAST
POINT THAT STANDS OUT IS ON THE MANISTEE RIVER NEAR SHERMAN (SHRM4)...
WHERE THE OLD RECORD STAGE IS ANNIHILATED BY 3 FEET WITH AN INPUT
QPF > 2 INCHES. THAT SEEMS A BIT EXCESSIVE...SO FOR THE TIME BEING
WILL REFRAIN FROM ISSUING A FLOOD WATCH. GIVEN THE USUAL LAG TIME
BETWEEN RAINFALL AND RESPONSE AROUND HERE...HAVE A COUPLE DAYS TO
SEE WHAT ACTUALLY FALLS PRECIPITATION-WISE AND THEN BETTER
EVALUATE FLOOD POTENTIAL. SINCE A FLOOD POTENTIAL OUTLOOK IS
ALREADY OUT REQUIRED TO ISSUE ANOTHER ONE...SO LOOK FOR THAT AT
SOME POINT THIS MORNING.

I THINK THATS ALL.

EARLY EXTENDED PERIODS (WEDNESDAY THROUGH FRIDAY)...NO CHANGES MADE
TO EXTENDED PERIODS.

JPB

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 PM EDT
     WEDNESDAY FOR MIZ008-015.

LM...SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 11 PM EDT
     TUESDAY FOR LMZ323-341.

     GALE WARNING FROM 5 AM TO 11 PM EDT TUESDAY FOR LMZ342-344>346.

LH...SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 11 PM EDT
     TUESDAY FOR LHZ345-346.

     GALE WARNING FROM 5 AM TO 11 PM EDT TUESDAY FOR LHZ347.

     SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 4 AM EDT
     WEDNESDAY FOR LHZ348-349.

LS...SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 11 PM EDT
     TUESDAY FOR LSZ322.

     GALE WARNING FROM 5 PM THIS AFTERNOON TO 11 PM EDT TUESDAY FOR
     LSZ321.

&&
Hazardous weather outlook, Mar 30, 4:15 PM EDT, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
415 PM EDT SUN MAR 30 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
311000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
415 PM EDT SUN MAR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ACCUMULATING SNOW IS EXPECTED IN EASTERN UPPER MICHIGAN MONDAY
AFTERNOON INTO TUESDAY...WITH THE HIGHEST AMOUNTS WEST OF I-75.
WINDY CONDITIONS WILL RESULT IN BLOWING AND DRIFTING SNOW. SEE ON
GOING WATCH FOR FURTHER DETAILS.

IN NORTHERN LOWER MICHIGAN...RAIN WILL BE HEAVY AT TIMES MONDAY
AND MONDAY NIGHT. RAINFALL AND SNOWMELT COULD RESULT IN FLOODING
PROBLEMS. SEE THE HYDROLOGIC OUTLOOK FOR ADDITIONAL DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND MONDAY
NIGHT IN NORTHERN LOWER MICHIGAN. THESE STORMS ARE NOT EXPECTED TO
BE SEVERE.

WINDY CONDITIONS ARE EXPECTED LATE MONDAY NIGHT INTO TUESDAY...AS
COOLER AIR MOVES BACK INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

SMD

Nearby

Winter Storm Warnings in Michigan, 2008Every winter storm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.